30 September 2013
Statins Are Linked to Cataract Development
Happy – no, but I am glad I questioned the science promoted in this blog and declared my belief that Big Pharma promoted the article and maybe even the research and they do not wish to have the results confirmed or denied. Sorry, but I couldn't accept the information as it is presented and viewed the information as unreliable and even possibly a farce.
This study confirms that the science has to be in error and the information was from less than reliable source. Big Pharma has to have been promoting it. This Medscape article does declare that there is a strong link between statins and their cause of cataract development. “At the recent European Society of Cardiology (ESC) 2013 Congress , Dr John B Kostis (Rutgers Robert Wood Johnson Medical School, New Brunswick, NJ) presented the results of a random-effects meta-analysis, showing a 20% lower rate of cataracts with statin use compared with no statin use, with a more pronounced benefit seen when statins were started in younger patients.” At least they were able to identify Dr. Kostis and his academic school.
“The meta-analysis published today, however, found the opposite. It matched 6972 statin users with nonusers within the San Antonio Military Multi-Market Area health system using propensity scores based on variables that increased the likelihood of receiving statins and increased the risk of developing cataracts. Statin users had to have been on the drugs for more than 90 days; simvastatin was prescribed in almost three-quarters of the patients.”
The author emphasizes that statins are very effective medications; therefore, side effects are to be expected. I am glad that this puts healthcare providers on notice and stresses that they should make sure there is justifiable indication to prescribed statins. Many doctors do not follow guidelines to confirm that the potential benefits outweigh the potential risks of side effects for individual patients.
The message for patients is one of understanding and that statins are a tool for treatment of heart disease and should not be stopped because of a small risk of association with other diseases. It is wise to commit to lifestyle changes, like stop smoking, and continue to be physically active than take a pill to lower your risk of heart disease. Until this can be accomplished, consult with your doctor to determine if it may be wise to remain on statins.